I was put on topamax about 3 weeks ago for migraine headaches. I am up to 75mgs a day. Since I have started taking it, I have felt like a zombie. I have lost interest in everything I normally have interest in doing. I am not sure if this medicine causes depression or if this is a common side effect or not. I have done research and spoken with my doctor who says it may go away in time, but my question is, will if? If so, when? I love the fact that I have not had a migraine since being in the medication, but is it really worth being on it if I am a a completely different person than I was before?
I was like that also. I would catch myself just staring at the walls. I finally backed off to 25 mg twice a day and increased my dose by 12.5mg a day each week until I got up to 75mg twice a day. I feel like myself again except for some minor things. Good luck! I hope things get better for you!
When I was on 100 mg 2x a day I had more issues with my memory and it was during a time in my career when I could least afford it. Quite honestly, it wasn't even helping control my migraines very effectively. I cut my dose down myself (not knowing I should have slowly titrated it down) but was hospitalized for an adrenal crisis and the accompanying migraine and my neurologist put me back on the 100mg 2x a day to which he added Benadryl every 4 hours. I stayed on that for at least 6 months and I have to say I still do not know how I drove let alone ran a school! I had to be hospitalized again shortly after a knee replacement for what looked like an adrenal crisis but I thought it was from the meds they had given me and I abruptly stopped. My neurologist's colleague dropped my Topamax to 50mg at bedtime and I have been on that now for almost 2 years. It works equally as good as the 100 2xaday and I'm not spaced out. I have occasional memory issues and still have occasional migraines but I much prefer the lower dose. You have to decide if you are willing to have your time with your family and from living your life interrupted with the nauseating, can't stand to hear the sound of even your loved ones voices, can't tolerate even the slightest ray of sunshine whole head throbbing headache or the side effects of the meds that keep the migraines away. There is always the option of explaining it to your neurologist and allowing him/her to explore other options with you. Good luck to you!
- Topamax Information for Consumers
- Topamax Information for Healthcare Professionals (includes dosage details)
- Side Effects of Topamax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 11 Nov 2015 • 1 answer
Updated 23 Nov 2017 • 3 answers
Updated 13 Nov 2017 • 3 answers
Updated 30 May 2018 • 2 answers
Updated 13 Nov 2018 • 8 answers